Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, May 2 to 3, 2024

May 2 to 3, 2024 · NWS TSA · 12 events in 4 counties and zones

Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 2nd, as a cold front moved into the area. The strongest thunderstorms produced hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 2nd, as a cold front moved into the area. The strongest thunderstorms produced hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 7:48 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 2, 7:48 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
848 PM CDT Thu May 2 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 843 PM CDT Thu May 2 2024

Scattered showers and storms have developed this evening
across northeast Oklahoma in the vicinity of a cold front
that currently stretches from near Miami to near Oilton.
Scattered showers and storms are expected to persist through
much of the night as the front pushes to the south and a
mid-level shortwave moves across southeast Oklahoma. A few
storms could become strong to marginally severe with large hail
the main concern. Have updated pops slightly for the remainder of
tonight. Otherwise, current forecast for tonight is on track.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 111 PM CDT Thu May 2 2024

The unsettled pattern will remain through the rest of the period,
with near daily shower and storm chances into the next week. some
severe potential will exists across the region, but particulars
will depend on the evolution of previous day's convection so the
details will be ironed out with future forecasts.

Friday looks to be the most tame day of the forecast period, with
most locations staying dry as a dryer airmass filters in behind
the cold front this evening. Lingering showers and storms will
remain possible across southeast Oklahoma and into the terrain of
western Arkansas where the front will stall through the day
Friday. Moisture will begin to return Friday evening as the weak
boundary moves back northward. Another complex of showers and
storms forming across western Kansas Friday evening could make its
way into northeast Oklahoma Saturday morning in a decaying state,
but periods of locally heavy rainfall will be possible,
especially across northeast Oklahoma Saturday morning. Another
disturbance is progged to advance northeastward across the
Southern Plains Saturday night into Sunday, bringing widespread
rain chances to the area through much of the day Sunday. Showers
and storms should increase Sunday morning across eastern Oklahoma
and move eastward into western Arkansas Sunday afternoon. Again,
severe potential will be low given the background environment but
anytime there are storms in May there is potential for some
embedded strong to severe storms.

As we head into next week, strong zonal flow aloft develops as a
lead shortwave trough ejects out of the Rockies and into the
Central and Northern Plains. At the surface, a frontal boundary
will then drop southeastward and likely set up camp somewhere
across the Southern or Central Plains while a dryline extends
southward across western to central Oklahoma and into Texas.
Periodic ripples in the flow aloft are forecast to advance across
the Plains states throughout the rest of the week. This, combined
with the strong flow aloft and continued low level moisture
advection into the region will create a scenario with at least
daily isolated to scattered storm development within the warm
sector. The large instability and persistent strong deep layer
shear would support severe weather with any storms that develop.
Mid level capping will limit the coverage of storms through the
first part of the week, likely confined to areas of increased
synoptic forcing where any speed max can increase convergence
along the dryline. More widespread, organized severe potential
will be probable during this time, but those details will come in
the coming days with better agreement on timing and location of
the various vort maxes that track through the region.
Nevertheless, be prepared for another round of springtime storms
across the Plains next week.

Bowlan

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Thu May 2 2024

Cold front moving into northeast Oklahoma early this evening,
currently located near a Pawnee/Welch line. Scattered thunderstorms
will continue this evening ahead of boundary with a modestly
unstable air-mass in place. PWATs around 1.4 inches will produce
brief heavy rain, likely reducing visibilities below 1 mile in
the stronger storms. Front stalls late tonight into Friday morning
with lower IFR ceilings developing at most locations, including
the potential for patchy dense fog in NW AR. Ceiling heights will
slowly rise through day Friday with VFR conditions forecast by mid
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  80  62  78 /  60  10  30  70
FSM   64  82  64  81 /  50  30  20  70
MLC   62  82  65  80 /  60  20  20  70
BVO   56  79  59  76 /  30   0  30  70
FYV   60  80  61  80 /  50  30  20  70
BYV   60  78  60  79 /  50  20  20  70
MKO   62  80  62  77 /  60  10  20  70
MIO   60  79  61  76 /  60  10  20  70
F10   61  79  63  78 /  50  10  20  70
HHW   63  81  64  79 /  40  30  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...12
Hazardous weather outlook, May 2, 3:51 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Thu May 2 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Thu May 2 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This evening.

DISCUSSION...
Scattered thunderstorms are expected across northeast Oklahoma and
northwest Arkansas ahead of an upper low and weak cold front.
Organized severe weather is not expected, but a few of these
storms could become severe briefly with hail and wind the main
threats. Locally heavy rainfall from these storms could lead to
flash flooding.

A complex of storms could organize tonight and move east across
southern Oklahoma. There is a limited risk of severe wind from
these storms if they were to move into southeast Oklahoma before
weakening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY THROUGH WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
The unsettled weather pattern continues through the middle of next
week, with daily thunderstorm chances. The greatest potential for
significant severe weather will be from Monday onward as the flow
aloft strengthens. The potential for flash flooding will exist
with any pockets of locally heavy rainfall that occurs, especially
this weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 2, 7:16 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
816 PM CDT Thu May 2 2024

OKZ054-030145-
Osage OK-
816 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE COUNTY
THROUGH 845 PM CDT...

At 816 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Walnut Creek State Park, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Skiatook...                       Sperry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 9600 3616 9600 3616 9601 3617 9627
      3618 9627 3620 9624 3621 9624 3623 9626
      3623 9627 3633 9628
TIME...MOT...LOC 0116Z 265DEG 19KT 3625 9619

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 7:58 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
858 PM CDT Thu May 2 2024

OKZ060-030230-
Tulsa OK-
858 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TULSA COUNTY
THROUGH 930 PM CDT...

At 858 PM CDT, Doppler radar indicated a strong thunderstorm near
Tulsa International Airport, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Tulsa...                          Owasso...
Turley...                         Tulsa International Airport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3617 9582 3617 9600 3625 9600 3629 9581
TIME...MOT...LOC 0158Z 264DEG 25KT 3621 9594

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 9:05 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1005 PM CDT Thu May 2 2024

OKZ061-062-067-030330-
Rogers OK-Mayes OK-Wagoner OK-
1005 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROGERS...
SOUTHWESTERN MAYES AND NORTHERN WAGONER COUNTIES THROUGH 1030 PM
CDT...

At 1005 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Inola, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Wagoner...                        Coweta...
Chouteau...                       Inola...
Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 9570 3619 9569 3622 9534 3597 9532
TIME...MOT...LOC 0305Z 270DEG 18KT 3609 9557

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Tulsa radar (KINX), 25 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
May 2, 9:08 PM CST
Where
Tulsa County, 3 mi NW of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.081, -95.818

Hail, Tulsa

When
May 2, 9:11 PM CST
Where
Tulsa County, 2 mi N of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.079, -95.780

Thunderstorm Wind, Wagoner

When
May 2, 9:50 PM CST
Where
Wagoner County, 1.49 mi SSW of La Barge
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.960, -95.390

Thunderstorm wind gusts were measured to 80 mph. Large tree limbs were snapped onto roads.

Thunderstorm Wind, Wagoner

When
May 2, 9:50 PM CST
Where
Wagoner County, 1.21 mi SW of La Barge
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.967, -95.394

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Wagoner

When
May 2, 9:50 PM CST
Where
Wagoner County, 2.6 mi NNE of La Barge
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.017, -95.369

Strong thunderstorm wind blew down trees and road signs, and snapped power poles.

Thunderstorm Wind, Cherokee

When
May 2, 9:59 PM CST
Where
Cherokee County, 4.65 mi W of Melvin
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.928, -95.263

Strong thunderstorm wind blew down trees and power poles onto Highway 51.

Thunderstorm Wind, Cherokee

When
May 2, 10:00 PM CST
Where
Cherokee County, 6.1 mi WNW of Melvin
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.969, -95.271

Strong thunderstorm wind damaged the roof of a home, rolled an RV, uprooted trees, and snapped large tree limbs.

Thunderstorm Wind, Cherokee

When
May 2, 10:05 PM CST
Where
Cherokee County, 4.08 mi W of Melvin
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.917, -95.253

Strong thunderstorm wind blew down trees and snapped large tree limbs in Sequoyah State Park.

Hail, Cherokee

When
May 2, 10:05 PM CST
Where
Cherokee County, 5.5 mi NW of Melvin
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -95.245

Hail, Rogers

When
May 3, 1:33 AM CST
Where
Rogers County, 4 mi N of Catoosa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.238, -95.750

Hail, Tulsa

When
May 3, 1:35 AM CST
Where
Tulsa County, 1 mi E of Owasso
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -95.832

Hail, Rogers

When
May 3, 1:45 AM CST
Where
Rogers County, 4 mi W of Verdigris
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -95.752

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181383, 1181385, 1177511, 1181343, 1181389, 1181393, 1177514, 1177512, 1177513, 1181391, 1181390, 1181392.